Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 103, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 4, 1998, 10:16 PM CDT for Pottawatomie County, Oklahoma. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 10:16 PM CDT (03:16 UTC)
- Expired
- Oct 4, 1998, 10:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
County Pottawatomie County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 10:17 PM CDT | Tornado F3 | Shawnee, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 419 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 28.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 050320 COR
TOROKC
OKC125-050345-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1016 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
EXTREME NORTHEASTERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
* UNTIL 1030 PM CDT
* AT 1016 PM CDT DOPPLER RADAR AND SPOTTERS INDICATED A TORNADO NEAR
INTERSTATE 40 AT MILE MARKER 200... OR THREE MILES NORTH OF LITTLE.
A TORNADO HAS BEEN REPORTED. TAKE COVER NOW!
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3546 96N80 3539 9678 3541 9662 3547 9661
...SPEG.
...CORRECTED NE INSTEAD OF NW PART OF COUNTY...What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 9:55 PM CDT, 21 minutes earlier.
Area forecast discussion, Oct 4, 9:55 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 955 PM CDT SUN OCT 4 1998 WILL UPDATE ZONES BASED ON SATELLITE...RADAR...AND MESONET DATA. WITH WIDESPREAD TORNADIC EVENT ONGOING...HAVE NOT LOOKED AT MUCH IN THE WAY OF SYNOPTIC MODELS. ONLY MINOR TWEAKING EXPECTED. WL ADD POPS TO WESTERN/NORTHWESTERN ZONES WITH MID-LEVEL ECHOES DEVELOPING AHEAD OF MID-UPPER LEVEL JET MAX. 11 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Oct 4, 9:00 PM CDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM OKARCHE: OK .75 INCH HAIL
10/04/98 KINGFISHERSpecial weather statement, Oct 4, 9:00 PM CDT, 1 hour 16 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
Special weather statement, Oct 4, 9:00 PM CDT, 1 hour 16 minutes before
OKZ008-013-018>020-024>031-050400- SPECIAL WEATHER STATEMENT...REISSUE... NATIONAL WEATHER SERVICE NORMAN OK 900 PM CDT SUN OCT 4 1998 ...PORTIONS OF TORNADO WATCH NUMBERS 860 AND 862 ARE BEING EXTENDED... THE FOLLOWING COUNTIES OF TORNADO WATCH 860 AND 862 WILL BE COVERED IN A TORNADO WATCH UNTIL 11 PM. KAY...NOBLE...PAYNE...KINGFISHER... LOGAN...CANADIAN...OKLAHOMA...LINCOLN...GRADY...MCCLAIN... CLEVELAND...POTTAWATOMIE...AND SEMINOLE. 11
Local storm report, Oct 4, 9:23 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0902 PM BLACKWELL OK .75 INCH HAIL
10/04/98 KAY
0900 PM 6 N PIEDMONT OK 1.00 INCH HAIL
10/04/98 KINGFISHER
0855 PM OKARCHE OK .75 INCH HAIL
10/04/98 KINGFISHERLocal storm report, Oct 4, 9:29 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
922 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 S TUTTLE OK WIND DAMAGE
10/04/98 GRADY FEW TRAILERS TURNED OVERLocal storm report, Oct 4, 10:02 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0959 PM CDT SUN OCT 4 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM 3 NNW SHAWNEE OK 72 MPH WIND GUST, MEASURED
10/04/98 POTTAWATTOMIE OKLAHOMA MESONETWORKThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 40 min |
| Oct 4, 7:08 PM CDT | Tornado Warning | OUN | Grady | 27 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Noble, Payne | 35 min |
| Oct 4, 7:10 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 50 min |
| Oct 4, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 29 min |
| Oct 4, 7:23 PM CDT | Tornado Warning | OUN | Payne | 52 min |
| Oct 4, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 45 min |
| Oct 4, 7:34 PM CDT | Tornado Warning | OUN | McClain | 26 min |
| Oct 4, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 38 min |
| Oct 4, 7:43 PM CDT | Tornado Warning | OUN | Payne | 32 min |
| Oct 4, 7:44 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Oct 4, 7:50 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 40 min |
| Oct 4, 7:55 PM CDT | Tornado Warning | OUN | Cleveland | 35 min |
| Oct 4, 7:56 PM CDT | Tornado Warning | OUN | Canadian | 49 min |
| Oct 4, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 46 min |
| Oct 4, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 44 min |
| Oct 4, 8:06 PM CDT | Severe Thunderstorm Warning | OUN | McClain | 24 min |
| Oct 4, 8:11 PM CDT | Tornado Warning | OUN | Payne | 19 min |
| Oct 4, 8:16 PM CDT | Tornado Warning | OUN | Cleveland, McClain | 29 min |
| Oct 4, 8:31 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 29 min |
| Oct 4, 8:37 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 53 min |
| Oct 4, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Oct 4, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 44 min |
| Oct 4, 8:46 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 34 min |
| Oct 4, 8:57 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 48 min |
| Oct 4, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 44 min |
| Oct 4, 9:07 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| Oct 4, 9:13 PM CDT | Tornado Warning | OUN | Cleveland, Oklahoma | 32 min |
| Oct 4, 9:15 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 47 min |
| Oct 4, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Oct 4, 9:41 PM CDT | Tornado Warning | OUN | Lincoln, Pottawatomie | 34 min |
| Oct 4, 10:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 43 min |
| Oct 4, 10:04 PM CDT | Tornado Warning | OUN | Seminole | 56 min |
| Oct 4, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Oct 4, 10:36 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 39 min |
| Oct 4, 10:56 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 64 min |
| Oct 5, 12:34 AM CDT | Flash Flood Warning | OUN | Noble | 116 min |
| Oct 5, 2:23 AM CDT | Flash Flood Warning | OUN | Garfield, Kay, Noble | 3 hr |
| Oct 5, 2:34 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Oct 5, 3:09 AM CDT | Tornado Warning | OUN | Logan, Payne | 36 min |
| Oct 5, 3:38 AM CDT | Tornado Warning | OUN | Logan, Oklahoma | 37 min |
| Oct 5, 3:48 AM CDT | Tornado Warning | OUN | Payne | 27 min |
| Oct 5, 4:04 AM CDT | Flash Flood Warning | OUN | Logan, Payne | 3 hr |
| Oct 5, 4:15 AM CDT | Tornado Warning | OUN | Payne | 25 min |
| Oct 5, 4:45 AM CDT | Flash Flood Warning | OUN | Lincoln | 3 hr |
| Oct 5, 8:48 AM CDT | Flash Flood Warning | OUN | Pottawatomie, Seminole | 117 min |
| Oct 5, 9:06 AM CDT | Flash Flood Warning | OUN | Stephens | 3 hr |
| Oct 5, 10:06 AM CDT | Flash Flood Warning | OUN | Garvin | 3 hr |
| Oct 5, 10:25 AM CDT | Flash Flood Warning | OUN | Noble, Payne | 4 hr |
| Oct 5, 10:40 AM CDT | Severe Thunderstorm Warning | OUN | Atoka | 65 min |
| Oct 5, 2:25 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.